Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Blacksburg, VA

July 24, 2018Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 24, 2018, 6:36 PM EDT for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 6:36 PM EDT (22:36 UTC)
Expired
Jul 24, 2018, 9:28 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:45 PM EDTFLASH FLOOD2 N Sugar Grove, NCLAUREL BRANCH OUT OF ITS BANKS IN VILAS. FLASH FLOODING BEGAN AROUND 615 PM AND CONTINUED UNTIL AROUND 645 PM. NO ROAD CLOSURES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS51 KRNK 242236
FFWRNK
NCC009-189-VAC077-250430-
/O.NEW.KRNK.FF.W.0045.180724T2236Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
636 PM EDT TUE JUL 24 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Watauga County in northwestern North Carolina...
  Ashe County in northwestern North Carolina...
  Western Grayson County in southwestern Virginia...

* Until 1230 AM EDT

* At 636 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boone...
  Jefferson...
  West Jefferson...
  Blowing Rock...
  and Beech Mountain.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8168 3666 8155
      3671 8154 3674 8137 3676 8119 3657 8133
      3657 8135 3655 8135 3612 8167 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

KK
2 follow-up statements
170 
WGUS71 KRNK 242342
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
742 PM EDT TUE JUL 24 2018

NCC009-189-VAC077-250430-
/O.CON.KRNK.FF.W.0045.000000T0000Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-Grayson VA-
742 PM EDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR 
WATAUGA...ASHE AND WESTERN GRAYSON COUNTIES...

At 734 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen in several locations. The public reported flooding along 
Laural Branch near Vilas in Watauga county. Watch for flooding 
near Fox Creek and Big Wilson creek in Grayson county. 

Some locations that will experience flooding include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8168 3666 8155
      3671 8154 3674 8137 3676 8119 3657 8133
      3657 8135 3655 8135 3612 8167 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

KK
546 
WGUS71 KRNK 250128
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
928 PM EDT TUE JUL 24 2018

NCC009-189-VAC077-250137-
/O.CAN.KRNK.FF.W.0045.000000T0000Z-180725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-Grayson VA-
928 PM EDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING FOR WATAUGA...ASHE AND WESTERN GRAYSON 
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8168 3666 8155
      3671 8154 3674 8137 3676 8119 3657 8133
      3657 8135 3655 8135 3612 8167 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:12 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 3:12 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Tue Jul 24 2018

.SYNOPSIS...
Upper level low pressure will continue to be the primary weather
concern through Wednesday, bringing cloudy skies and scattered
showers and thunderstorms. This low pressure will begin to
weaken and move out to provide much improved conditions for
Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 300 PM EDT Tuesday...

Pattern persists regarding deep upper trough that has been in
place over the Eastern CONUS for the past several days. Thus
far, the forecast area has missed the bulk of the heaviest
rainfall associated with this feature. Since the situation for
Tuesday is nearly identical to the past few days, there is not
much justification to stray too far from a persistence forecast.
Therefore, limited coverage of showers and thunderstorms right
now will increase going forward, will begin to drop around
sunset, and should be fairly isolated by midnight. Low stratus
and fog will again be possible during the overnight hours.

The pattern will begin to change some on wednesday as the trough
weakens, however plenty of moisture will still exist to
maintain some isolated coverage of showers through the morning
with again, another increase in coverage during the afternoon
hours, however, at this point, expecting said coverage to be
much less than previous afternoons.

Severe threat is minimal due to insufficient surface heating and
is mirrored by SPC outlooking only for general thunder both
days. Flooding remains the main threat for the forecast area for
today with WPC having a slight chance for excessive rainfall for
the second consecutive day, covering most of the forecast area.
While some areas are likely to see a decent amount of rain,
forecast models are not as impressive as yesterday regarding
large amounts in any particular location which is what prompted
the watch. Therefore, while any very heavy downpours occurring
in a very short period of time could still become problematic
and will be monitored for, watch issuance at this time does not
appear .

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EDT Tuesday...

Mid/upper-level pattern undergoes transition Wednesday night through
Thursday, as the upper-level low responsible for days of showers and
thunderstorms over the eastern U.S. is expected to deamplify and
lift into the Northeastern CONUS. The mid-Atlantic and Appalachians
and the northern Carolinas then project to be in a broad cyclonic
flow aloft, on the southern periphery of a upper-level low to be
centered over northern Lake Superior. Weak surface high pressure
builds in Thursday affording a brief reprieve from cloudy and wet
conditions, before a weak shortwave trough and associated surface
cool front then progress across the region for Friday.

May still be some leftover showers early Wednesday night mainly from
the WV/VA border eastward as the upper low exits, but should trend
dry by midnight. With high pressure building in, weak to calm
surface winds for the overnight combined with rather damp ground
could prove to be a favorable environment for patchy fog even away
from river valleys. Not currently thinking dense fog but will
include patchy fog for Wednesday night for most locales.

As mentioned, looks like Thursday into Thursday night should be
generally uneventful for many. If there is one area that may see a
renewed chance for showers or thunderstorms, it's along a lee
trough/wind shift line progged by the GFS from about Fredericksburg
VA southwest into the Reidsville NC area eastward. Prospects for
rain overall are pretty low though and will keep PoPs no higher than
lower end of Chance (25-30%) during the afternoon. Thursday night
looks dry however.

Friday looks the more active of the period, with a cold front
approaching from the west. That being said, there's still some level
of uncertainty inherent in recent and today's 12z guidance on timing
the front eastward. In fact today's guidance has slowed the front
down about 6 hrs, opting for a mid-afternoon through overnight
eastward progression. There's enough, albeit waning instability
progged between the lower GFS and the higher NAM to support at least
garden variety thunderstorms. Deep-layer wind shear profiles is
mostly unidirectional speed shear with values between 20-30 kts,
though the strongest wind shear lags the frontal zone where the
better 700-500 mb winds should lie. There's also a considerable
amount of dry air in mid-levels that's forecast in BUFKIT soundings,
with dry entrainment as another potential limitation. Not quite an
ideal setup for strong/severe thunderstorms given the unfavorable
timing of the frontal lift offset from peak heating and the dry
entrainment, but still enough uncertainty to at least keep that
possibility open. As the front moves into Southside and the upper NC
Piedmont, it's low-level thermal gradient begins to slow and stall
as it moves into eastern VA, suggesting that at least some chances
for lingering overnight showers in southeastern sections is
warranted.

Temperatures overall are within a few degrees of normal for late
July.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...

Overall a rather unsettled period for the extended, spanning from
this coming weekend into early next week.

Stalled front from late Friday night will drift eastward into
Saturday, still serving as a focus for some showers or thunderstorms
mainly south of the Roanoke River into the NC counties. On Sunday,
that stalled front then begins to return back northward in response
to a shortwave trough pinwheeling around the broad longwave trough
aloft. Should have increasing PoPs toward solid Chance/low Likely
for Sunday. Monday into Tuesday, digging trough energy into the
Mississippi Valley projects to bring a south-southwesterly tap of
Gulf moisture northeastward across the eastern third of the country.
PoPs were kept at high Chance/low-Likely range for early next week
as we may be looking at daily rain chances again. Temperatures stay
about near normal for the weekend, but then tend near to below
normal for early next week - below normal particularly on the highs
with abundant cloud cover.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

The deep trough over the eastern CONUS will continue to be the
weather maker for the forecast period. As has been the case the past
several days, variable ceilings and showers and thunderstorms will
continue to be of concern to aviation interests. Expect most
locations will be at sub-VFR for the bulk of the forecast period,
but could see some VFR conditions during the afternoon hours before
the storms begin firing up in the region. Coverage of storms will
diminish during the overnight hours but any VFR conditions will
again fall below CAT mainly in low ceilings, but some fog will be
possible again this evening as well.

Extended Aviation:

Beyond the forecast period on Wednesday, expect much of the same
during the afternoon, however by this time the upper low will have
begun to fill and will start to become absorbed in the prevailing
flow. Coverage of showers and storms will become noticeably
reduced and a marked improvement to the conditions should be
apparent by Thursday. VFR conditions should be fairly prevalent,
however, still can not rule out some typical summertime,
isolated showers and thunder during the afternoon hours. Also,
saturated soil conditions could still lead to some low
stratus/fog the next couple of nights.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...AL
LONG TERM...AL
AVIATION...JR
Hazardous weather outlook, Jul 24, 3:11 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
311 PM EDT Tue Jul 24 2018

VAZ007-WVZ042>044-507-508-251915-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
311 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ009>020-022>024-032>034-043-251915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Henry-
311 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered heavy rain producing showers and storms may yield isolated
occurrences of flash flooding this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ035-044>047-058-059-251915-
Caswell-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
311 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered heavy rain producing showers and storms may yield isolated
occurrences of flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized heavy rain producing showers and storms may yield isolated
occurrences of flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 4:34 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT TUE JUL 24 2018

VAZ010-WVZ042-043-242130-
Bland-Mercer-Summers-
434 PM EDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
BLAND...SOUTHWESTERN SUMMERS AND MERCER COUNTIES...

Until 530 PM EDT.

At 434 PM EDT, a strong thunderstorm was located over Princeton,
moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.

This includes The following Location Mercer County Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3751 8124 3751 8121 3758 8119 3760 8114
      3759 8109 3761 8106 3763 8107 3764 8107
      3769 8098 3729 8097 3727 8101 3726 8099
      3725 8103 3723 8120 3749 8127
TIME...MOT...LOC 2034Z 173DEG 17KT 3732 8110

KK
Special weather statement, Jul 24, 4:48 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
448 PM EDT TUE JUL 24 2018

NCZ001-018-VAZ015-242145-
Ashe-Watauga-Grayson-
448 PM EDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
WATAUGA...NORTHWESTERN ASHE AND SOUTHWESTERN GRAYSON COUNTIES...

Until 545 PM EDT.

At 447 PM EDT, a strong thunderstorm was located over Reese, moving
north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitetop...
Sugar Grove...
Ashland...
Nella...
and Flatwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3630 8191 3635 8184 3636 8180 3634 8177
      3634 8171 3641 8174 3643 8172 3646 8171
      3647 8170 3653 8171 3657 8168 3659 8168
      3661 8165 3662 8162 3664 8161 3666 8157
      3666 8147 3623 8174 3626 8190 3628 8191
TIME...MOT...LOC 2047Z 188DEG 10KT 3632 8181

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:54 AM EDTSpecial Weather StatementRNKYadkin66 min
Jul 24, 11:14 AM EDTSpecial Weather StatementRNKYadkin61 min
Jul 24, 1:00 PM EDTAreal Flood AdvisoryRNKRockingham, Stokes3 hr
Jul 23, 8:13 PM EDTSpecial Weather StatementRNKAlleghany62 min
Jul 23, 8:52 PM EDTSpecial Weather StatementRNKAppomattox23 min
Jul 23, 8:53 PM EDTSpecial Weather StatementRNKBotetourt37 min
Jul 24, 7:22 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe2 hr
Jul 24, 7:53 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg6 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.